It is known that many drugs have a host of side effects, most of which may lead to uncomfortable effects but are usually not dangerous in the long run. The treatment of cancer and breast cancer specifically can increase the chance of developing osteoporosis. Conversely, the use of one of the most effective and globally popular osteoporosis drug has now been linked to an a greater risk of developing cancer. However, this should not prompt any person to discontinue cancer drugs or osteoporosis drugs without seeking medical advice.
Cancer fighting drugs are known to have a direct effect on cells that rapidly divide. The bone cells may therefore be affected by chemotherapy which eventually reduces the bone mass. This can apply to many types of cancer but becomes more significant in women with breast cancer for several reasons.
Firstly the use of a drug known as aromatase inhibitors in the treatment of breast cancer blocks estrogen production. The declining estrogen levels affects the estrogen-sensitive bone tissue – the reason that osteoporosis is more common in postmenopausal women. Secondly, breast cancer is more likely to occur in the later years of life where age-related and hormone-related changes in the body have already compromised bone health as explained in primary osteoporosis.
When these factors are coupled with the effect of chemotherapy drugs on bone health, it becomes apparent why women undergoing breast cancer treatment are at a greater risk of osteoporosis. This risk increases as women get older. Furthermore, living with cancer and the effects of the treatment has a host of effects on the body that may lead to a more sedentary lifestyle – another contributing factor to osteoporosis.
Bisphosphonates are the main treatment for osteoporosis where diet, lifestyle and nutritional supplements are ineffective on their own. It is also used as a means to prevent osteoporosis in high risk groups like postmenopausal women. However, this drug has now been linked to a greater risk of developing cancer of the esophagus. Fortunately the risk associated with bisphosphonates is not sufficiently high enough to warrant stopping this drug.
The study conducted in the United Kingdom looked at the incidence of esophageal cancer in people who were not using bisphosphonates compared to those who are using it. It appears bisphosphonate use double the risk of developing esophageal cancer. However, given that cancer of the esophagus is an uncommon cancer overall, these findings has not significantly impacted on bisphosphonate prescription and use.
Osteoporosis patients and breast cancer patients should not stop the respective drugs under any circumstances unless specifically instructed to do so by a doctor. Some breast cancer drugs like tamoxifen has been shown to be harmless with regards to increasing osteoporosis risk. Breast cancer patients also need to weigh out the pros and cons. While osteoporosis can be a debilitating disease, it is not life threatening like untreated breast cancer. Users of bisphosphonates should similarly not be hasty and discontinue these osteoporosis drugs. The bisphosphonate risk in esophageal cancer has only been noted for those using these drugs for five years or more. Furthermore the doubled risk of esophageal cancer does not drastically change the prevalence of the condition because it is anyway uncommon.